Back to Journals » Neuropsychiatric Disease and Treatment » Volume 10

Tardive dyskinesia in a South Asian population with first episode psychosis treated with antipsychotics

Authors Adam U, Husain N, Haddad P, Munshi T, Tariq F, Naeem F, Chaudhry I

Received 23 May 2014

Accepted for publication 16 July 2014

Published 14 October 2014 Volume 2014:10 Pages 1953—1959

DOI https://doi.org/10.2147/NDT.S68297

Checked for plagiarism Yes

Review by Single-blind

Peer reviewer comments 3


Usman Adam, Nusrat Husain, Peter M Haddad, Tariq Munshi, Fauzia Tariq, Farooq Naeem, Imran B Chaudhry

Background: Tardive dyskinesia (TD) is a side effect of antipsychotic treatment that often only appears after months or years of treatment. A systematic review of randomized controlled trials lasting more than 1 year showed that second-generation antipsychotics (SGAs) were associated with an approximately fivefold lower risk of TD compared to haloperidol in patients with chronic schizophrenia. In contrast, there is little research on the risk of TD with other first-generation antipsychotics (FGAs), and this applies especially to their use in the treatment of patients with first episode psychosis (FEP).
Objectives: To determine the severity and point prevalence of TD in a naturalistic sample of patients with FEP in Pakistan treated with FGAs or SGAs.
Methods: This was an observational study. TD was assessed by trained clinicians using the Abnormal Involuntary Movement Scale.
Results: In the total sample (number =86) the mean age of patients was 26 years and the prevalence of TD (Schooler Kane criteria) was 29% with no significant difference between those treated with FGAs and SGAs (31% FGAs versus 26% SGAs; P=0.805). The Abnormal Involuntary Movement Scale total score (items 1–7), a measure of the severity of TD, was significantly higher for patients treated with FGAs versus those treated with SGAs (P=0.033). Scores on specific items showed that this reflected higher scores for dyskinesia affecting the muscles of facial expression, as well as of the upper and lower limb, whereas scores did not differ significantly in other body areas.
Conclusion: FGAs were associated with greater severity, though not prevalence, of TD than SGAs. The study highlights the relatively high rate of TD in Asian FEP patients and the need for clinicians to monitor for this and other potential antipsychotic side effects during treatment.

Keywords:
first-generation antipsychotic, second-generation antipsychotic, Abnormal Involuntary Movement Scale

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]